New research finds that taking ACE inhibitor medication to control high blood pressure can severely worsen symptoms of Oral Allergy Syndrome, to the point of bringing on anaphylaxis.
When individuals who have OAS take drugs known as ACE inhibitors, which work by slowing an enzyme that helps constrict blood vessels, they may experience facial swelling and difficulty breathing after eating fresh fruit, according to the case studies research. The study was presented at the 2013 annual meeting of the American College of Allergy, Asthma and Immunology.
This is due to a “priming effect” of the ACE inhibitors: once the system of an allergic person is “primed” by the drugs, that person will then experience a stronger reaction than usual when re-encountering their allergen.
ACE Inhibitors Make Reactions More Severe
“When a sufferer’s allergies are primed and they come in contact with a particular allergen, they experience a more severe than normal reaction,” said Dr. Denisa Ferastraoaru, an assistant professor at New York’s Albert Einstein College of Medicine and the lead study author.
Roughly one-third of North Americans who have pollen allergies also have Oral Allergy Syndrome. They will get allergy symptoms, such as itching and swelling of the mouth, lips, face, tongue or throat, after eating fresh fruit such as apples, bananas or melons, and this occurs because of structural similarities in the proteins of the pollens and fruits.
The proteins are so similar that the immune system considers them to be the same and responds to the fruit protein as if it were the pollen protein, leading to a reaction.
Typical symptoms include an itchy palate and throat and swollen lips; life-threatening reactions are far less common with OAS. However, as the new research warns, when ACE inhibitors are part of the equation, OAS symptoms can become much more severe.
See also: OAS Cross-Reactions Chart